Tennessee, 2008

Damaging Winds in Tennessee, July 7, 2008

July 7, 2008 · NWS MRX · 4 events in 3 counties and zones

Slow moving upper level low over the Central Appalachians created enough instability with cold temperatures aloft in association with upper low. Lift was also enhanced over the higher Cumberland Plateau terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Slow moving upper level low over the Central Appalachians created enough instability with cold temperatures aloft in association with upper low. Lift was also enhanced over the higher Cumberland Plateau terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 12:20 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 7, 12:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT MON JUL 7 2008

.AVIATION...ISOLATED TO SCATTERED CONVECTION DEVELOPING IN EAST
CENTRAL TENNESSEE IN ADVANCE OF CONVECTIVE COMPLEX IN CENTRAL
KENTUCKY. WILL CARRY VFR CONDITIONS AT ALL TAF SITES AND VICINITY
THUNDER AT TYS AND TRI TO ACCOUNT FOR SCATTERED CONVECTION
ASSOCIATED WITH CONVECTIVE COMPLEX.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 7, 5:07 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 AM EDT MON JUL 7 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
607 AM EDT MON JUL 7 2008 /507 AM CDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 7, 12:50 PM EST
Where
Campbell County, 2.33 mi ENE of Demory
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.340, -84.030

Numerous trees were reported down across the southeast half of the county from near La Follette to Alder Springs.

Thunderstorm Wind, Claiborne

When
July 7, 1:15 PM EST
Where
Claiborne County, 0.55 mi E of Harrogate
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -83.640

Trees were reported down across the northern part of the county from around Harrogate to the Forge Ridge vicinity.

Thunderstorm Wind, Hawkins

When
July 7, 2:40 PM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.410, -83.010

Trees were reported down in Rogersville and Surgoinsville.

Thunderstorm Wind, Claiborne

When
July 7, 5:20 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.460, -83.580

Several trees were reported down in Tazewell and the surrounding area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122918, 122919, 122920, 122921.